Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 144, NWS Jackson, KY

May 22, 20116 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 22, 2011, 3:15 PM EDT for 6 counties in Kentucky. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 3:15 PM EDT (19:15 UTC)
Expired
May 22, 2011, 4:00 PM EDT
In force
45 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, KY, Jackson County, KY, Laurel County, KY, Lee County, KY, Owsley County, KY, Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 57 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 3:35 PM EDTTSTM WND DMGMoores Creek, KYCOUNTY DISPATCH REPORTS TREES DOWN ALONG KENTUCKY HIGHWAY 577.
May 22, 4:10 PM EDTHAIL 0.255 W Booneville, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:18 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

957 
WUUS53 KJKL 221915
SVRJKL
KYC051-109-125-129-189-203-222000-
/O.NEW.KJKL.SV.W.0144.110522T1915Z-110522T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
315 PM EDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHERN JACKSON COUNTY IN SOUTHEAST KENTUCKY...
  NORTHEASTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
  EXTREME SOUTH CENTRAL LEE COUNTY IN SOUTHEAST KENTUCKY...
  WESTERN OWSLEY COUNTY IN SOUTHEAST KENTUCKY...
  EXTREME EAST CENTRAL ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 400 PM EDT

* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VICTORY...OR 9 MILES NORTH OF LONDON...AND MOVING NORTHEAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  PEOPLES...MIDDLEFORK...PARROT...MCWHORTER...MOORES CREEK...DEESE...
  CORNELIUS...BOND...DABOLT...BENGE...GREEN HILL...ROYRADER...
  FOGERTOWN...ANNVILLE...DATHA...OLIN...SETTLE STORE...WELCHBURG...
  ATKINSTOWN AND MILDRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3750 8375 3730 8361 3715 8411 3731 8421
TIME...MOT...LOC 1916Z 244DEG 20KT 3727 8405
WIND...HAIL 60MPH 1.00IN

$$
JP
2 follow-up statements
040 
WWUS53 KJKL 221927
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
327 PM EDT SUN MAY 22 2011

KYC203-221937-
/O.CAN.KJKL.SV.W.0144.000000T0000Z-110522T2000Z/
ROCKCASTLE KY-
327 PM EDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROCKCASTLE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3720 8404 3735 8411 3750 8375 3730 8361
TIME...MOT...LOC 1927Z 244DEG 20KT 3730 8398

$$

KYC051-109-125-129-189-222000-
/O.CON.KJKL.SV.W.0144.000000T0000Z-110522T2000Z/
LEE KY-JACKSON KY-OWSLEY KY-CLAY KY-LAUREL KY-
327 PM EDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LAUREL...NORTHWESTERN CLAY...WESTERN OWSLEY...SOUTHERN JACKSON AND
EXTREME SOUTH CENTRAL LEE COUNTIES UNTIL 400 PM EDT...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MOORES CREEK...OR 9 MILES SOUTH OF MCKEE...MOVING NORTHEAST AT 25
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WELCHBURG...SETTLE STORE...OLIN AND DATHA AROUND 335 PM EDT.
  EGYPT...TYNER...MILDRED AND SHEPHERDTOWN AROUND 340 PM EDT.
  ZEKES POINT...HERD...MALCOMB AND PRIVETT AROUND 345 PM EDT.
  MAULDEN...NATHANTON AND SOURWOOD AROUND 350 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HIGH
KNOB AND ALGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3720 8404 3735 8411 3750 8375 3730 8361
TIME...MOT...LOC 1927Z 244DEG 20KT 3730 8398
WIND...HAIL 60MPH 1.00IN

$$

GREIF
228 
WWUS53 KJKL 222002
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
402 PM EDT SUN MAY 22 2011

KYC051-109-125-129-189-222012-
/O.EXP.KJKL.SV.W.0144.000000T0000Z-110522T2000Z/
LEE KY-JACKSON KY-OWSLEY KY-CLAY KY-LAUREL KY-
402 PM EDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAUREL...
NORTHWESTERN CLAY...WESTERN OWSLEY...SOUTHERN JACKSON AND EXTREME
SOUTH CENTRAL LEE COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM EDT.

LAT...LON 3720 8404 3735 8411 3750 8375 3730 8361
TIME...MOT...LOC 1927Z 244DEG 20KT 3730 8398

$$

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:48 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 22, 1:48 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
148 PM EDT SUN MAY 22 2011

.SHORT TERM.../THE REST OF TODAY/

EASTERN KENTUCKY REMAINS IN THE WARM SECTOR OUT AHEAD OF A LOW
PRESSURE SYSTEM CURRENTLY SWIRLING ACROSS THE NORTHERN PLAINS.
DEWPOINTS ARE RUNNING A FEW TO SEVERAL DEGREES WARMER THAN YESTERDAY
AT THIS TIME. CURRENT MOSAIC RADAR SHOWS A CLUSTER OF SHOWERS AND
THUNDERSTORMS MOVING THROUGH INDIANA...ASSOCIATED WITH A TRAVERSING
SHORT WAVE TROUGH. THE TAIL END OF THIS FEATURE MAY BE ABLE TO KICK
OFF SOME ISOLATED ACTIVITY AS IT APPROACHES EARLY THIS
AFTERNOON...HOWEVER THE MORE INTERESTING FEATURE IS THE ONGOING MCS
IN AR/TN. THE 12Z WRF/HRRR GENERALLY SUSTAIN THIS COMPLEX AS IT
MOVES THROUGH TENNESSEE AND SOUTH CENTRAL KENTUCKY AND EVENTUALLY
PORTIONS OF EASTERN KENTUCKY. THE 12Z WRF DOES LOOK A BIT FAST
COMPARED TO THE RADAR TRENDS...WITH THE HRRR HAVING THE BETTER HANDLE
OF THE TIMING. BETWEEN 19 AND 20Z...THE EDGE OF THE FORCING FROM THIS
COMPLEX WOULD BE ON DOORSTEP. AS SUCH...WILL INCREASE POPS INTO THE
GOOD CHANCE RANGE FOR ALONG AND WEST OF I-75...AND MAINTAIN 40
PERCENT ELSEWHERE. A FEW STORMS MAY APPROACH SEVERE LIMITS TODAY WITH
MODERATE INSTABILITY AND SHEAR AVAILABLE. HIGH TEMPERATURES PEAKING
IN THE MIDDLE 80S LOOK ON TARGET.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/EARLY MORNING/

AS SUSPECTED...A FEW OBS STATIONS AROUND THE CUMBERLAND WHERE THE
HEAVIER RAINS FELL ON SATURDAY ARE REPORTING VISIBILITIES HAVE
DROPPED TO LESS THAN A MILE WHERE SKIES HAVE CLEARED OUT. SAT IMAGERY
SHOWS THE SWATH OF MID LEVEL CLOUDS CONTINUING TO SHIFT EAST AND
EXPECT THAT FOG WILL CONTINUE TO DEVELOP IN AND AROUND THE RIVER
VALLEYS...PARTICULARLY IN AREAS THAT SAW RAIN ON SATURDAY AND HAVE
ISSUED AN SPS TO COVER THIS. ONCE THE SUN COMES UP...THE FOG SHOULD
BEGIN TO LIFT AS HEATING COMMENCES...AND IS EXPECTED TO MIX OUT
ENOUGH BY 9 AM THAT IT WILL NO LONGER IMPACT MORNING MOTORISTS.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH TUESDAY/

ACTIVITY FROM SATURDAY EVENING HAS DWINDLED AND MOVED INTO OH AS OF
06Z LEAVING A STRATOCU CU DECK OVER EAST KENTUCKY THIS MORNING. JUST TO
THE WEST...SKIES HAVE CLEARED OVER THE HEART OF THE COMMONWEALTH
ALLOWING FOR AREAS OF DENSE FOG TO DEVELOP. NOT SEEING ANY PROBLEMS
YET OUTSIDE OF THE USUAL FOG PRONE AREAS BUT WITH THE CLEARING SKIES
EXPECTED TO BEGIN MOVING IN OVER THE AREA BEFORE SUNRISE WILL
CONTINUE TO MONITOR CONDITIONS CLOSELY...ESPECIALLY AROUND THE
CUMBERLAND WHERE MOST OF THE HEAVIER RAINS FELL YESTERDAY AS AN
ADVISORY OVER PORTIONS OF THE AREA MAY BECOME NECESSARY.

06Z SFC ANALYSIS SHOWS THE DEEP LOW PRESSURE SYSTEM OVER THE
NRN/CENTRAL PLAINS WITH AN OCCLUDED FRONT STRETCHING EAST ACROSS SRN
MN/WI AND BECOMING MORE DIFFUSE THRU CENTRAL IN/SRN OH. LATEST IR/WV
IMAGERY SHOWS THE STACKED UPPER LOW CHURNING OVER THE NRN HIGH PLAINS
DRIFTING EAST...WITH A COUPLE OF NOTABLE SHORT WAVES ROTATING AROUND
THE LOW. ONE OF THESE WAVES CURRENTLY OVER NRN AR/SRN MO MAY BECOME
A FOCUS FOR CONVECTION CLOSER TO HOME THIS AFTERNOON AS THE LLJ
CURRENTLY NOSING UP THE MS VALLEY SHIFTS EAST TODAY...SENDING AMPLE
GULF MOISTURE INTO THE TN AND OH VALLEYS. FCST SOUNDINGS CONTINUE TO
ADVERTISE PLENTY OF INSTABILITY DEVELOPING AROUND THE AREA THIS
AFTERNOON AND LINGERING OVERNIGHT. ANY TSTMS THAT DEVELOP WILL HAVE
THE POTENTIAL TO REACH SEVERE LIMITS...PARTICULARLY OVER OUR WRN
COUNTIES WHERE THE BETTER MOISTURE RETURN LOOKS TO SET UP...WITH
STRONG WIND GUSTS AND HAIL THE PRIMARY THREATS. EXPECT THAT ANY
ACTIVITY THIS EVENING WILL BE STRONG ENOUGH TO SUSTAIN ITSELF THRU
THE EARLY OVERNIGHT HOURS...SO HAVE RAISED POPS INTO THE GOOD CHANCE
RANGE FOR BOTH PERIODS.

FOR MONDAY...THE CONSENSUS AMONG THE MODELS CONTINUES TO SUGGEST
ANOTHER POTENT SHORT WAVE RIDING UP THRU THE SW FLOW OVER THE TN/OH
VALLEYS AT SOME POINT DURING THE DAY. HOWEVER...DIFFERENCES IN THE
EXACT TIMING...STRENGTH...AND PLACEMENT OF THE WAVE STILL HAVE TO BE
SORTED OUT BUT AGAIN...WITH AMPLE INSTABILITY REDEVELOPING DURING THE
MORNING AND A 30 TO 40 KT LLJ OVERHEAD ANY SPARK WILL LIKELY BE
ENOUGH TO TRIGGER STRONG THUNDERSTORMS OVER THE AREA...WITH DAMAGING
WINDS AND HAIL AGAIN THE MAIN THREATS...AND HAVE MAINTAINED GOOD
CHANCE POPS THRU BOTH PERIODS.

BY TUESDAY A SLOW MOVING COLD FRONT IS EXPECTED TO STALL OVER THE
OHIO VALLEY AS A LOW PRESSURE SYSTEM WINDS UP OVER THE SRN/CENTRAL
PLAINS. SW SFC FLOW IS EXPECTED TO CONTINUE TO PROVIDE SOME MOISTURE
THRU THE LOWEST LEVELS HOWEVER DEEP MOISTURE LOOKS TO BE LACKING AS
THE LLJ VEERS AND EAST KY BECOMES CUTOFF FROM THE BETTER GULF
MOISTURE. STILL...WITH A FRONTAL BOUNDARY NEARBY AND MODELS
INDICATING CONSIDERABLE INSTABILITY REDEVELOPING DURING THE DAY YET
AGAIN...HAVE KEPT THE CHANCES FOR THUNDER GOING THRU THE DAY...WITH
THE BETTER CHANCES ALONG THE OH RIVER CLOSER TO THE FRONT.

FOR TEMPERATURES...USED A BLEND OF THE LATEST MAV/MET NUMBERS WITH
THE INHERITED FORECAST...WHICH DID NOT CHANGE ALL THAT MUCH. WILL
CONTINUE TO FAVOR THE MORE LIMITED DIURNAL RANGE THRU THE PERIOD THAN
WHAT THE GUIDANCE HAS SUGGESTED...WITH HIGHS INTO THE MID 80S TODAY
AND TOMORROW...AND OVERNIGHT LOWS IN THE LOWER TO MID 60S.

.LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/

PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE REMAINDER OF THE WORK WEEK AS A SERIES OF MID LEVEL DISTURBANCES
ACROSS THE OHIO AND TENNESSEE VALLEYS. AT THIS POINT...OPTING TO
KEEP POPS LOWER DO TO UNCERTAINTY IN PLACEMENT AND STRENGTH OF ANY
OF THESE WAVES. MEX GUIDANCE POPS ARE QUITE HIGH THROUGH THE WEEK
AND I CANNOT DISPUTE THESE HIGH POPS. GIVEN THE PROGRESSIVE NATURE
OF THESE WAVES...WE COULD SEE A ROUND OF PRECIPITATION DURING EACH
12 HOUR PERIOD THIS WEEK. HOWEVER...THERE WILL ALSO BE PLENTY OF DRY
PERIODS. THUS...CHANCE POPS SEEM LIKE A COMPROMISE FOR NOW. THE MAIN
UPPER LEVEL TROUGH WILL EJECT INTO KENTUCKY BY THURSDAY. GIVEN THE
STRENGTH AND FORCING ASSOCIATED WITH THIS FEATURE...GOING TO GO
LIKELY DURING THIS PERIOD INTO THURSDAY NIGHT. THE TROUGH MAY STALL
OVER THE AREA BY WEEKS END WHICH COULD KEEP SOME LIGHT PRECIPITATION
AROUND INTO NEXT WEEKEND. GOING TO CONTINUE TO UNDERCUT GUIDANCE
WITH RESPECT TO HIGHS AND GO CLOSE TO GUIDANCE AT NIGHT.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

A BROKEN LINE OF THUNDERSTORMS MOVING IN FROM CENTRAL TENNESSEE AND
WESTERN KENTUCKY WILL REACH SME BETWEEN 20 AND 21Z AND LOZ BETWEEN 21
AND 22Z. AM COUNTING ON THESE HOLDING TOGETHER ENOUGH FOR TEMPORARY
MVFR IMPACT AT BOTH TERMINALS AT THESE TIMES. AT JKL...THERE IS MORE
UNCERTAINTY...AND WILL ONLY CARRY A VCTS. DEPENDING UPON CLEARING AND
THE AMOUNT OF RAINFALL RECEIVED...IFR FOG AT BOTH SME AND LOZ IS
CERTAINLY POSSIBLE. FOR NOW...HAVE CONTINUED TO MENTION A DROP DOWN
TO MVFR. OVERNIGHT...A LOW LEVEL JET WILL RAMP UP ACROSS THE OHIO
VALLEY...BRINGING A RENEWED THREAT OF CONVECTION ACROSS THE AREA. THE
CONVECTION WILL LIKELY EASE UP BY THE MID-MORNING HOURS ON
MONDAY...WITH ONLY WIDELY SCATTERED STORMS POSSIBLE LATER IN THE
AFTERNOON. SOUTHWEST WINDS OF 5 TO 10 KTS WILL LIGHTEN UP TOWARDS
DUSK THIS EVENING...AND THEN RAMP UP TO AROUND 10 KTS AFTER 15Z ON
MONDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MB/GEOGERIAN
LONG TERM....KAS
AVIATION...GEOGERIAN
Hazardous weather outlook, May 22, 8:49 AM EDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
849 AM EDT SUN MAY 22 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
849 AM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME OF THE STORMS
COULD APPROACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH SATURDAY. SOME OF THE
STORMS ON MONDAY AND TUESDAY COULD APPROACH SEVERE LIMITS...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL AS WELL AS
STRONG OR DAMAGING WINDS THROUGH TUESDAY.

GEOGERIAN

In the hours before

Special weather statement, May 22, 2:57 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
257 PM EDT SUN MAY 22 2011

KYZ068-069-080-221930-
ROCKCASTLE-LAUREL-JACKSON-
257 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 330
PM EDT SUNDAY AFTERNOON...

   JACKSON...
   SOUTHEASTERN ROCKCASTLE AND
   NORTH CENTRAL LAUREL.

AT 257 PM EDT...A STRENGTHENING THUNDERSTORM WAS LOCATED NEAR HAZEL
PATCH...OR 9 MILES NORTHWEST OF LONDON...MOVING NORTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VICTORY AROUND
305 PM EDT...MERSHONS AROUND 310 PM EDT...TEMPLER AROUND 315 PM
EDT...CARICO AROUND 320 PM EDT...DANGO AROUND 325 PM EDT...

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS AS HIGH AS 40
TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.

PELTON
Special weather statement, May 22, 2:59 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
259 PM EDT SUN MAY 22 2011

KYZ104-221915-
ELLIOTT-
259 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 315
PM EDT SUNDAY AFTERNOON...

   EASTERN ELLIOTT.

AT 259 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRUIN...OR 7
MILES NORTHEAST OF SANDY HOOK...MOVING NORTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...RURAL EAST
CENTRAL ELLIOTT COUNTY AROUND 305 PM EDT.
RURAL EXTREME EAST CENTRAL ELLIOTT COUNTY AROUND 310 PM EDT.

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.

PELTON
Special weather statement, May 22, 3:04 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
304 PM EDT SUN MAY 22 2011

KYZ080-084>087-116-221930-
LAUREL-WHITLEY-MCCREARY-CLAY-KNOX-BELL-
304 PM EDT SUN MAY 22 2011

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 330 PM EDT SUNDAY AFTERNOON...

   SOUTH CENTRAL CLAY...
   SOUTHEASTERN LAUREL...
   KNOX...
   WHITLEY...
   EASTERN MCCREARY AND
   BELL.

AT 304 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
PERKINS...OR 9 MILES NORTHEAST OF WILLIAMSBURG...MOVING NORTHEAST AT
35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DISHMAN SPRINGS
AROUND 310 PM EDT...PROVIDENCE AROUND 315 PM EDT...CANNON AROUND 320
PM EDT...GIRDLER AROUND 325 PM EDT...GREEN ROAD AROUND 330 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:29 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne28 min
May 22, 3:00 PM EDTSevere Thunderstorm WarningJKLElliott30 min
May 22, 3:22 PM EDTSevere Thunderstorm WarningJKLBell, Knox, McCreary, Whitley38 min
May 22, 3:40 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel, Leslie, Owsley35 min
May 22, 3:57 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Lee, Leslie, Owsley and 2 more33 min
May 22, 4:15 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Knott, Knox, Laurel, Leslie and 3 more45 min
May 22, 4:16 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Wayne29 min
May 22, 4:51 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Knott, Magoffin, Owsley, Perry and 1 more32 min
May 22, 4:55 PM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel, Whitley72 min
May 22, 4:55 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Knox, Laurel, Owsley, Pulaski and 2 more50 min
May 22, 4:59 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Johnson, Magoffin, Martin46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.